New Mexico, 2009

High Wind in New Mexico, September 30, 2009

September 30, 2009 · NWS ABQ · 4 events in 3 counties and zones

As the base of a vigorous trough moved across the state, high winds mixed down to the surface by early afternoon across portions of western New Mexico as well as just east of the Sangre de Cristo Mountains. These high wind gusts continued through the afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As the base of a vigorous trough moved across the state, high winds mixed down to the surface by early afternoon across portions of western New Mexico as well as just east of the Sangre de Cristo Mountains. These high wind gusts continued through the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 2:00 AM MST, 10 hours 57 minutes earlier.

Area forecast discussion, Sep 30, 2:00 AM MST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT WED SEP 30 2009

.DISCUSSION...
VIGOROUS TROUGH OVER THE WEST COAST WILL TRANSLATE EAST BRINGING
A VARIETY OF WEATHER IMPACTS TO NEW MEXICO TODAY AND THURSDAY. THE
BULK OF THE FORCING ASSOCIATED WITH THIS FEATURE WILL LIKELY
REMAIN TO THE NORTH OF THE FORECAST AREA BUT OROGRAPHIC LIFT FROM
THE JET CORE ALOFT IS EXPECTED TO BRING SCATTERED TO NUMEROUS
SHOWERS...PERHAPS A THUNDERSTORM OVER THE HIGH TERRAIN FAVORING
THE NORTH TODAY. COULD SEE SOME SNOW SHOWERS LATER TODAY AND THIS
EVENING BUT MAINLY ABOVE 8000 FEET. NO SIGNIFICANT ACCUMULATION
EXPECTED. MAIN STORY WILL BE THE STRONG WINDS AND CRITICAL FIRE
WEATHER CONDITIONS. PLEASE SEE THE FIRE WEATHER SECTION BELOW FOR
FURTHER DETAILS ON CRITICAL CONDITIONS. LATEST GUIDANCE RUN
INCREASED WINDS TO OVER 35 KNOTS OVER ZONES 502...505 AND 506.
WILL BE UPGRADING THE ADVISORY TO A HIGH WIND WARNING FOR THIS
PACKAGE. WILL ALSO EXPAND THE WIND ADVISORY TO INCLUDE THE
REMAINDER OF THE RIO GRANDE VALLEY INCLUDING ALBUQUERQUE AS THE
NAM-WRF NOW DEPICTING 700MB WINDS OF 30 TO 40 KTS THROUGH 00Z AND
OVER 40 KTS THIS EVENING. HAVE ALSO ADDED AREAS OF BLOWING DUST
FOR MOST LOCALES WHICH MAY CAUSE SOME LOCALIZED VISIBILITY
RESTRICTIONS...ESPECIALLY ALONG I-40 WEST OF THE RIO GRANDE TO THE
ARIZONA BORDER.

PACIFIC FRONT WILL BLAST THROUGH ON THURSDAY BRINGING ADDITIONAL
BREEZY TO WINDY CONDITIONS EAST OF THE CENTRAL MOUNTAINS WITH
THREAT FOR CRITICAL FIRE WEATHER.

COLDER AIRMASS TO SPILL INTO THE STATE THURSDAY NIGHT WITH
DIMINISHING WINDS AND CLEAR SKIES. COLD TEMPERATURES FORECAST FOR
THURSDAY NIGHT AND FRIDAY MORNING WITH A HARD FREEZE POSSIBLE FOR
ZONES 501...HIGHER ELEVATIONS OF 530 AND 528. A FREEZE OF 30-32
DEGREES HAS ALREADY OCCURRED OVER THE NORTHEAST BUT POTENTIAL DOES
EXIST FOR TEMPS TO FALL BELOW 28 DEGREES. WILL ALLOW THE DAY SHIFT
TO MAKE ANOTHER INSPECTION AND MONITOR FOR POSSIBLE FREEZE WATCH.

SHORTWAVE RIDGING TO PROVIDE A RESPITE TO THE WIND AND ACTIVE
PATTERN INTO THE FIRST PART OF THE WEEKEND. THE NEXT STRONG TROUGH
TO DIVE OUT OF THE PACIFIC NORTHWEST LATER SATURDAY AND SUNDAY
WHICH COULD DRAW PACIFIC MOISTURE INTO NEW MEXICO WITH INCREASING
POP CHANCES INTO EARLY TO MIDDLE PART OF NEXT WEEK.

KW

&&

.AVIATION...
CIGS WITH AREAS OF BKN/OVC040 PUSHING NORTH AND EAST INTO WESTERN
NEW MEXICO FROM 15Z ONWARD...WITH CIGS AOA BKN060 AGL SPREADING
ACROSS THE RIO GRANDE BY 21Z THIS AFTERNOON AND DISSIPATING BY 03Z.
DEEPENING SURFACE LOW OVER EASTERN COLORADO WITH MUSCULAR PACIFIC
STORM SYSTEM SWEEPING ACROSS NORTHERN HALF OF NEW MEXICO WILL
PRODUCE SOUTHWEST GUSTS TO 50 KTS FROM ARIZONA LINE TO RIO GRANDE
FROM 17Z ONWARD EXPANDING TO THE CENTRAL MTS AND EASTERN PLAINS BY
00Z THIS AFTERNOON. WINDY CONDX EASING OVER WESTERN NEW MEXICO AFTER
06Z EARLY THURSDAY MORNING...BUT CONTG TO 12Z AND BEYOND TO THE EAST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE ISSUED FOR THE NORTHWEST PLATEAU FOR
WEDNESDAY AFTERNOON...WITH A FIRE WATCH ISSUED FOR THE CENTRAL
MOUNTAINS...NORTHEAST HIGHLANDS AND ADJACENT PLAINS EAST TO THE
TEXAS BORDER FROM MID MORNING THURSDAY THROUGH EARLY THURSDAY
EVENING.

FOR TODAY...AGGRESSIVE PACIFIC WEATHER SYSTEM SWEEPING INTO SOUTHERN
UTAH WITH ASSOCIATED DEEPENING SURFACE LOW OVER EASTERN COLORADO
WILL PROVIDE PLENTY OF DYNAMIC HELP FOR WEST TO EAST COLD FRONTAL
PASSAGE AND VERY WINDY CONDITIONS OVER WESTERN AND NORTHERN NEW
MEXICO TODAY. WITH HUMIDITIES STILL IN THE 20S BROADLY OVER THE
NORTHWEST PLATEAU...WILL EXPECT EARLY ONSET OF HUMIDITY PLUNGE INTO
THE LOW TEENS BY MID MORNING AS WIND SPEEDS PICK UP. RED FLAG
CONDITIONS WILL CONTINUE THROUGH THE EVENING...BUT WINDS WILL REMAIN
GUSTY THROUGH MUCH OF THE OVERNIGHT. BROADLY ABOVE NORMAL
TEMPERATURE PROFILES WILL MODERATE FROM WEST TO EAST THROUGH THE
OVERNIGHT BUT HUMIDITY RECOVERIES WILL BE ONLY FAIR INTO THE WEE
HOURS ON THURSDAY. SOME POTENTIAL FOR HILLTOP SHOWERS AND HIGHER
PEAK SNOW DUSTING AS FRONT AND UPPER LEVEL DYNAMICS SWING
THROUGH...BUT AMOUNTS WILL BE GENERALLY LIGHT AND SPOTTY WITH SOME
INCREASES IN PRECIP ON TAP FOR THE NORTHERN MOUNTAINS NEAR THE
COLORADO LINE.

FOR THURSDAY...WEATHER SYSTEM CLEARING THE STATE TO THE NORTHEAST
WITH COLD FRONT SAGGED THROUGH TO THE MEXICO BORDER AND CLEARING THE
STATE TO THE EAST. TIGHT SURFACE PRESSURE GRADIENT REMAINING OVER
THE STATE WILL PROVIDE ACCELERATOR FOR ANOTHER WINDY DAY...WITH WIND
DIRECTIONS SHIFTING NORTHWEST AND TEMPERATURES MOVING TO DOUBLE
DIGITS BELOW NORMAL ESPECIALLY NORTH OF INTERSTATE 40. MINIMUM
HUMIDITIES MOVING TO THE SINGLE DIGITS AND LOW TEENS STATEWIDE FOR
ALL BUT THE NORTHERN MOUNTAINS. SPEEDY WINDS WITH LOW HUMIDITIES
WILL PRODUCE ANOTHER EARLY START TO RED FLAG CONDITIONS...MAINLY
FROM THE SOUTHERN SANGRE DE CRISTO RANGE SOUTH...AND FROM THE
CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE. HAVE HOISTED FIRE
WEATHER WATCH FOR THURSDAY MID MORNING TO THURSDAY EVENING FOR THESE
AREAS TO COVER FOR NOW. OVERNIGHT...TEMPERATURE PLUNGES BELOW
FREEZING MAINLY NORTH AND WEST...WITH RIO GRANDE VALLEY AND EASTERN
PLAINS REMAINING ABOVE FREEZING. BEST CHANCES FOR EXCURSION BELOW 32
IN AREAS WHERE WINDS EASE UP EARLY FRIDAY MORNING.

FOR FRIDAY...STRONG NORTHWEST FLOW ALOFT WITH WEAKENING SURFACE
PRESSURE GRADIENT FOR BROAD WARMING TREND...BUT TEMPERATURES
REMAINING A FEW DEGREES BELOW EARLY OCTOBER NORMS FOR MOST OF THE
STATE. CONTINUED SINGLE DIGIT AND LOW TEENS MINIMUM HUMIDITIES FOR
THE DAY WITH FAIR TO POOR RECOVERIES FRIDAY NIGHT IN CONTINUED
DRYING PATTERN.

OUTLOOK...SATURDAY THROUGH MONDAY...ZONAL FLOW ALOFT SATURDAY
SHIFTING SOUTHWEST SATURDAY NIGHT AND INCREASING AS NEXT INBOUND
WEST COAST WEATHER SYSTEM APPROACHES FROM THE NORTHWEST.
PRECIPITATION SUNDAY MAINLY SOUTH OF INTERSTATE 40 WILL SPREAD NORTH
AND EAST THROUGH MONDAY WITH AMPLE CLOUD COVER IN PLACE.
TEMPERATURES WILL WARM VERY SLOWLY THROUGH THE PERIOD WITH LOW LEVEL
SOUTHWEST FLOW COUNTERACTED BY LIMITED SUNSHINE DUE TO CLOUD COVER.
WIND SPEEDS LOWEST CENTRAL AND WEST...WITH SOME GUSTIER WINDS TO THE
EAST HEADING INTO MONDAY.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  80  36  56  28 /  20   0   0   0
DULCE...........................  70  29  57  23 /  30   5   0   0
CUBA............................  74  33  57  24 /  20   5   0   0
GALLUP..........................  74  33  57  19 /  10   0   0   0
EL MORRO........................  74  33  57  25 /  10   0   0   0
GRANTS..........................  78  36  59  21 /  10   0   0   0
QUEMADO.........................  78  36  62  25 /  10   0   0   0
GLENWOOD........................  84  50  75  32 /   5   5   0   0
CHAMA...........................  68  27  53  19 /  40  10   0   0
LOS ALAMOS......................  73  37  56  32 /  20   5   0   0
PECOS...........................  75  39  59  29 /  10   5   0   0
CERRO/QUESTA....................  70  31  53  18 /  20  10   0   0
RED RIVER.......................  65  27  48  22 /  30  20   0   0
ANGEL FIRE......................  68  29  52  20 /  20  20   0   0
TAOS............................  74  34  57  21 /  20  10   0   0
ESPANOLA........................  82  40  62  27 /  10   5   0   0
SANTA FE........................  77  39  58  31 /  10   5   0   0
SANTA FE AIRPORT................  80  40  61  30 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  83  45  63  39 /  10   5   0   0
ALBUQUERQUE HEIGHTS.............  85  48  65  39 /   5   0   0   0
ALBUQUERQUE VALLEY..............  86  48  67  33 /   5   0   0   0
ALBUQUERQUE WEST MESA...........  86  48  66  37 /   5   0   0   0
LOS LUNAS.......................  87  48  69  33 /   5   0   0   0
RIO RANCHO......................  85  47  66  36 /  10   0   0   0
SOCORRO.........................  87  52  73  38 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  74  40  60  30 /  10  10   0   0
MORIARTY/ESTANCIA...............  83  44  64  32 /   5   5   0   0
CLINES CORNERS..................  82  43  64  35 /  10   5   0   0
GRAN QUIVIRA....................  83  48  66  37 /   5   5   0   0
CARRIZOZO.......................  86  54  71  39 /   5  10   0   0
RUIDOSO.........................  77  52  63  36 /  10  10   0   0
CAPULIN.........................  78  41  59  27 /   5  20   0   0
RATON...........................  82  38  61  27 /   5  10   0   0
LAS VEGAS.......................  80  44  61  30 /  10   5   0   0
CLAYTON.........................  90  49  64  36 /   5  10   5   0
ROY.............................  88  47  64  36 /   5  10   0   0
CONCHAS.........................  93  51  68  36 /   5   5   0   0
SANTA ROSA......................  92  53  68  36 /   5   5   0   0
TUCUMCARI.......................  94  54  71  36 /   5   5   5   0
CLOVIS..........................  90  57  71  40 /  10   5   5   0
PORTALES........................  91  58  73  38 /  10   5   5   0
FORT SUMNER.....................  93  55  71  38 /   5   5   0   0
ROSWELL.........................  94  60  80  44 /   5   5   0   0
PICACHO.........................  90  60  77  41 /   5   5   0   0
ELK.............................  84  58  71  40 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101-105-106.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ501-503-504-507-508-510>524-527>535.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ502-505-506.

&&

17/SHY
Hazardous weather outlook, Sep 30, 4:55 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT WED SEP 30 2009

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT WED SEP 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT TODAY FOR
MUCH OF NEW MEXICO EXCEPT FOR THE SOUTHEAST PLAINS. SUSTAINED
WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH CAN BE
EXPECTED IN THE ADVISORY AREA WITH 35 TO 50 MPH WITH GUSTS
EXCEEDING 60 MPH OVER THE CHUSKA MOUNTAINS...WEST CENTRAL MOUNTAINS
AND PLATEAU. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FROM
10 AM THIS MORNING TO 8 PM THIS EVENING FOR THE MIDDLE RIO GRANDE
VALLEY...NORTHWEST PLATEAU AND NORTHWEST HIGHLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THURSDAY FROM
JUST EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS.

FRIDAY THROUGH TUESDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

17

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
September 30, 12:57 PM MST
Where
Northeast Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS reported a wind gust to 59 mph.

High Wind, West Central Plateau

When
September 30, 2:05 PM MST
Where
West Central Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Gallup ASOS reported a wind gust to 58 mph.

High Wind, Northeast Highlands

When
September 30, 2:33 PM MST
Where
Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS reported a wind gust to 61 mph.

High Wind, Far Northeast Highlands

When
September 30, 3:04 PM MST
Where
Far Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Raton ASOS reported a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191821, 191824, 191823, 191825.